Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking wellbutrin and effexor for sex problems. Could I omit effexor?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have dropped my medication of effexor from 150mg to 75mg. I still have a problem with sex drive. I also take 300mg of wellbutrin and 50mg of metoprol. What if I would omit the effexor on Wed, Thur, and take 1 at night on Friday, as I would have sex on Friday.
Posted Fri, 29 Nov 2013 in Mental Health
Answered by Dr. Preeti Parakh 41 minutes later
Brief Answer: Not a good idea, in my opinion. Detailed Answer: Hi, Welcome to Healthcare Magic! Both the effects and side effects of Effexor occur via modulation of neurotransmitters in the brain which takes a few days to a few weeks to occur. What I mean to say is that discontinuing Effexor for just two days may or may not reduce the sexual dysfunction. The other thing is that Effexor is very commonly associated with discontinuation symptoms. When the drug is abruptly stopped, people often feel anxiety, restlessness, a heightened sensitivity to light and noise and sleep disturbance for a few days. If this happens because of stopping Effexor on Wednesday and Thursday, you may not feel entirely well on Friday and so, the move may backfire. Another possibility is the relapse of depression because of stopping the antidepressant for a couple of days. Because of all these reasons, in my opinion, you should look for a long term solution and ask your doctor to switch to another antidepressant in place of Effexor. You are already on a second anti-depressant Wellbutrin. Before switching to another antidepressant in place of Effexor, it needs to be seen if you really need another one or just Wellbutrin would suffice for you. I do not know why you were on two antidepressants and how long have you been in remission from depression. If Wellbutrin was started with idea of shifting you from Effexor to Wellbutrin in view of the side effects and the dose of Effexor was also reduced for the same reason, then you can ask your doctor to taper off Effexor now that you are well and the dose of Wellbutrin has been optimized. But supposing you were put on two antidepressants because one was not enough for you, then your doctor may decide to shift from Effexor to another medicine and continue Wellbutrin as well. If so, mirtazapine would be a good choice as it has a very low risk of sexual side effects. What I wish to convey is that rather than resorting to stop-gap arrangements like stopping Effexor intermittently, which may or may not serve your purpose as well as have a risk of causing harm, it will be better to find a long term solution. You also need to assess if Effexor is the only factor causing low libido, or something else may also be implicated. Metoprolol is also well known to cause sexual dysfunction. You can ask your doctor to shift you to another medicine and see if that helps or not. If reducing the dose of Effexor from 150 mg to 75 mg has not led to any improvement in your sexual side effects, then it is likely that some other factors are at work. Hope this helps you take an informed decision. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor